What is ototoxic hearing loss?

Jump To

Medicines that cause hearing loss: Overview

Medicines that damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis.

Hearing loss caused by these types of medicine tends to happen quickly. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent hearing loss even if you stop taking them.

Commonly used medicines that may cause hearing loss include:

  • Aspirin, when large doses (8 to 12 pills a day) are taken.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Certain antibiotics.
  • Loop diuretics. They're used to treat high blood pressure and heart failure.
  • Certain medicines used to treat cancer.

Hearing-related side effects are more likely when you take two or more of these medicines at the same time.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.